Kansas, 2003

Hail in Kansas, June 27, 2003

June 27, 2003 · NWS DDC · 17 events in 5 counties and zones

17 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 1:59 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 1:59 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT FRI JUN 27 2003

DAYS 1-2...
CHALLENGE CONTINUES TO BE POP/QPF FOR SATURDAY NIGHT BUT DID NOT
NEED TO ADJUST GOING GRIDS ALL THAT MUCH.  SAT LOOP SHOWS A S/W
TROF IN THE NORTHWEST FLOW OVER MONTANA AND ANOTHER FURTHER
NORTHWEST. THE MODELS DO NOT SEEM TO BE HANDLING THEM VERY WELL AND
AS A RESULT HAVE DISCREPANCIES AS TO WHERE THE FRONT WILL BE SATURDAY
AFTERNOON/EVENING.  THINK AT THIS TIME THAT FRONT WILL END UP
SOMEWHERE ACROSS CWA BY SATURDAY EVENING.  THE SECOND S/W SHOULD HELP
INITIATE AN MCS OVER NORTHEAST COLORADO/SOUTHEAST WYOMING THEN
PROPAGATE SOUTHEAST ALONG THE 500MB BAROCLINIC ZONE.  SHOULD BE A
FAIR AMOUNT OF MOISTURE OVER EASTERN COLORADO SO SOME MID/LATE
AFTERNOON STORMS ARE MOST CERTAINLY POSSIBLE NEAR THE FRONT. WILL
CONTINUE WITH INCREASING POPS TO 70 OR SO BUY SATURDAY EVENING WITH A
MENTION OF HEAVY RAIN.  THEN FOR SUNDAY AFTERNOON, MOISTURE SHOULD
STILL BE AROUND AND UNDER THE CONTINUED NW FLOW, EXPECT ADDITIONAL
STORMS TO DEVELOP OVER THE WEST LATE SUNDAY AFTERNOON AND MOVE EAST
INTO THE EVENING BUT DONT THINK IT WILL HAVE THE COVERAGE AS
SATURDAY NIGHT. THE ONLY OTHER THING TO MENTION IS THE POSSIBILITY OF
STRATUS TONIGHT/SATURDAY MORNING.  STRATUS REACHED THE WEST OK
PANHANDLE THIS MORNING.  SHOULD CONTINUE TO SEE AN INCREASE IN LOW
LEVEL MOISTURE OVERNIGHT WITH 30-35KT LLJ DEVELOPING.  LINGERING
STRATUS MAY KNOCK A FEW OFF HIGHS AND DID MAKE SOME MINOR ADJUSTMENTS
TO ACCOUNT FOR THIS.

DAYS 3-7...
NOT MANY CHANGES TO THE EXTENDED TODAY. RAISED POPS TO 40% SUNDAY
NIGHT BECAUSE WE COULD SEE ANOTHER ROUND OF MCS ACTIVITY MUCH LIKE
SAT NIGHT. COULD HAVE GONE HIGHER, BUT THIS BEST AGREES WITH OUR
NEIGHBORS AT THIS TIME. WILL KEEP POPS IN THE EAST ON MONDAY BECAUSE
I CANT RULE OUT SOME ISOLATED STORMS WITH A BREAKABLE CAP AND
65-70F DEWPOINTS OVER THE AREA. AFTER THAT, THE 500MB RIDGE NOSES
ITS WAY NORTHEAST INTO THE CENTRAL US AS HEIGHTS FALL ACROSS THE
PACIFIC NW. WITH THAT, MID LEVEL TEMPS ARE EXPECTED TO WARM INTO THE
MID TEENS WHICH SHOULD PROVIDE SOME CAPPING AND KEEP THINGS HOT AND
DRY FOR MUCH OF THE UPCOMING WEEK. IN THE WEEK 2 TIMEFRAME, THE
TROPICAL CONVECTION OVER THE INDIAN OCEAN AT THE MOMENT IS EXPECTED
TO SLOWLY SHIFT EASTWARD WHICH SHOULD ALLOW THE PATTERN TO PROGRESS
SOME WITH THE MEAN TROUGH OVER THE PAC NW SHIFTING EAST TO SOMEWHERE
AROUND THE NORTHERN ROCKIES. WITH THAT COULD SEE A FRONTAL BOUNDARY
COME DOWN AND STALL OUT, MOST LIKELY TO OUR NORTH AND BE A FOCUS FOR
CONTINUED STORM ACTIVITY. SO WILL GO ABOVE NORMAL ON RAINFALL AND
NEAR NORMAL TEMPS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 89 64 85 / 20 20 70 30
GCK 64 91 61 83 / 20 20 70 30
EHA 63 94 60 86 / 20 20 70 30
LBL 64 91 62 85 / 20 20 70 30
HYS 65 88 64 81 / 20 20 70 30
P28 64 91 66 88 / 20 20 50 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

15/27
Hazardous weather outlook, Jun 27, 4:00 AM CST, 14 hours 28 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MUCH OF
SOUTHWEST KANSAS SATURDAY NIGHT. A SURFACE COLD FRONT WILL STALL
OUT OVER WESTERN KANSAS LATE SATURDAY. THIS WILL HELP FOCUS THE
DEVELOPMENT OF THUNDERSTORMS DURING THE LATE AFTERNOON HOURS. AT
THIS TIME, IT IS STILL UNCLEAR WHERE EXACTLY THE THUNDERSTORMS WILL
FIRST DEVELOP, HOWEVER ONCE THEY DO, THEY WILL LIKELY ORGANIZE INTO
A LARGE CLUSTER OF STORMS AND MOVE SOUTH THROUGH MOST OF SOUTHWEST
KANSAS DURING THE LATE EVENING AND OVERNIGHT HOURS. WITH LIGHT UPPER
LEVEL WINDS, THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW, BUT
HEAVY RAINFALL FROM SLOW MOVING STORMS MAY PROMOTE A FLOODING RISK
OVER PORTIONS OF THE AREA. STAY TUNED TO UPDATED FORECASTS AND
OUTLOOKS CONCERNING THIS UPCOMING RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

UMSCHEID

The radar

The Goodland radar (KGLD), 146 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Hamilton

When
June 27, 6:28 PM CST
Where
Hamilton County, 7 mi NE of Syracuse
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -101.667

Hail, Hamilton

When
June 27, 6:32 PM CST
Where
Hamilton County, 7 mi NE of Syracuse
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -101.667

Hail, Hamilton

When
June 27, 6:38 PM CST
Where
Hamilton County, 10 mi NE of Syracuse
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -101.617

Hail, Hamilton

When
June 27, 7:38 PM CST
Where
Hamilton County, 4 mi NW of Kendall
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -101.600

No reports of damage, but there should have been.

Hail, Scott

When
June 27, 7:40 PM CST
Where
Scott County, 9 mi W of Scott State Park
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -101.083

Siding was ruined at this location which is 1 mile west of Pence.

Hail, Scott

When
June 27, 7:45 PM CST
Where
Scott County, 12 mi N of Modoc
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -101.083

Hail, Scott

When
June 27, 8:00 PM CST
Where
Scott County, 7 mi N of Modoc
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -101.083

Hail, Hamilton

When
June 27, 8:23 PM CST
Where
Hamilton County, 10 mi S of Kendall
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -101.550

Hail, Stanton

When
June 27, 8:44 PM CST
Where
Stanton County, 10 mi N of Big Bow
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.717, -101.567

Hail, Finney

When
June 27, 8:55 PM CST
Where
Finney County, Friend
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -100.917

Hail, Finney

When
June 27, 8:57 PM CST
Where
Finney County, 2 mi E of Friend
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -100.883

Hail, Scott

When
June 27, 9:01 PM CST
Where
Scott County, 7 mi SE of Shallow Water
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.317, -100.833

Hail, Finney

When
June 27, 9:08 PM CST
Where
Finney County, 19 mi N of Garden City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -100.867

Hail, Stanton

When
June 27, 9:15 PM CST
Where
Stanton County, 1 mi NE of Big Bow
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -101.550

Hail, Stanton

When
June 27, 9:17 PM CST
Where
Stanton County, Big Bow
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.567, -101.567

Hail, Finney

When
June 27, 9:35 PM CST
Where
Finney County, 7 mi NE of Garden City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.033, -100.783

Hail, Morton

When
June 27, 10:10 PM CST
Where
Morton County, 11 mi NE of Richfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -101.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364478, 5364479, 5364480, 5364481, 5364482, 5364483, 5364484, 5364485, 5364486, 5364487, 5364488, 5364489, 5364490, 5364491, 5364492, 5364493, 5364494.